Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Missoula, MT

July 24, 202413 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 24, 2024, 1:27 PM MDT for 13 counties in Montana. It took effect at Jul 25, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2024, 1:27 PM MDT (19:27 UTC)
In effect from
Jul 25, 2024, 12:00 PM MDT
Expired
Jul 25, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 73 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WWUS85 KMSO 241927
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
127 PM MDT Wed Jul 24 2024

MTZ110-111-260300-
/O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/
/O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
127 PM MDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds will result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 
  50 mph 

* Minimum humidities: 10 to 15 percent

&&

$$

MTZ107-260300-
/O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/
/O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/
Flathead Reservation-
127 PM MDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area:
   Fire Zone 107 (Flathead Reservation).

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds will result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 
  mph 

* Minimum humidities: 10 to 15 percent

&&

$$

MTZ109-260300-
/O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/
/O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/
Bitterroot-
127 PM MDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area:
   Fire Zone 109 (Bitterroot).

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds will result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 
  50 mph 

* Minimum humidities: 10 to 15 percent

&&

$$

MTZ108-260300-
/O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/
/O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/
East Lolo-
127 PM MDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area:
   Fire Zone 108 (East Lolo).

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds will result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 
  mph 

* Minimum humidities: 10 to 15 percent

&&

$$

MTZ106-250300-
/O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/
West Lolo-
127 PM MDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* Affected area:
   Fire Zone 106 (West Lolo).

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds will result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 
  mph 

* Minimum humidities: 10 to 15 percent

&&

$$

IDZ103-250300-
/O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/
Clearwater/Nez Perce-
1227 PM PDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* Affected area:
   Fire Zone 103 (Clearwater/Nez Perce).

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds will result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 
  mph 

* Minimum humidities: 10 to 15 percent

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 24, 1:47 AM MDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 1:47 AM MDT, 11 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
147 AM MDT Wed Jul 24 2024

...ELEVATED FIRE WEATHER CONCERNS TODAY AND THURSDAY...

.DISCUSSION...Changes are coming today as the Northern Rockies
see more widespread coverage of thunderstorms. There may be just
enough instability for a few showers/storms this morning across
Lemhi County and Southwest Montana. But the main push of monsoon
moisture starts arriving early this afternoon and continues
through this evening with several episodes of thunderstorms. A
round of thunderstorms will kick off across southwest Montana and
west central Montana in the early to mid afternoon, bringing the
potential for outflow winds in excess of 50 mph and cloud to
ground lightning, meanwhile dry humidity and hot temperatures
persist. This combination will create critical fire weather
conditions, thus exacerbating ongoing wildfires and making it
extremely easy for new fires to start (whether they be lightning-
caused or human- caused.)

By this evening, another area of storms will initiate further to
the west over central Idaho and move into western Montana by
sunset. These storms will also bring the same threat as those
earlier in the day, but will encompass a much larger area of
coverage, potentially extending as far north as the Flathead
region of NW MT. A few storms will linger into early Thursday
morning.

As we reach midday Thursday, a stronger frontal feature will
support gusts of 30-35 mph across the majority of central Idaho
and western Montana. Humidity levels will improve slightly due to
cooler temperatures on Thursday, but strong winds will continue
to raise fire weather concerns. Breezy winds will persist into
Friday.

For those looking for relief from the hot temperatures, there is
good news as temperatures will trend cooler; returning to more
seasonable levels (highs in the 80s for valleys) Friday through
the middle of next week.

&&

.AVIATION...

Wildfire smoke will persist in causing intermittent reduced
visibility across the Northern Rockies due to numerous regional
smoke sources and several local fires. Visibility readings will
generally be at least 4SM to 6SM, except in areas close to local
wildfires.

Interest shifts to the increasing threat of thunderstorms. There
may be just enough instability for a few showers/storms this
morning across Lemhi County and Southwest Montana. But the main
push of monsoon moisture starts arriving early this afternoon and
continues through this evening with several episodes of thunderstorms.
There is a potential of strong outflow winds over 50 mph near any
thunderstorms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT Wednesday night for
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

     Red Flag Warning from noon to 9 PM MDT Wednesday for Flathead
     Reservation.

     Red Flag Warning from noon to 9 PM MDT Wednesday for Bitterroot.

     Red Flag Warning from noon to 9 PM MDT Wednesday for
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 9 PM MDT Wednesday for East Lolo.

     Red Flag Warning from noon to 9 PM MDT Wednesday for West Lolo.

ID...Heat Advisory until 11 PM PDT Wednesday for Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:42 PM MDTSpecial Weather StatementMSO48 min

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.